14-year-old dies after being given cervical cancer jab *

Telegraph
28.09.2009
By Chris Irvine

A 14-year-old schoolgirl has died shortly after being given the new cervical cancer vaccine.

The teenager was one of four classmates who suffered side-effects at a school in Coventry after receiving the jab as part of the national immunisation programme.

The other girls suffered dizziness and nausea after being injected with Cervarix, which guards against the human papilloma virus (HPV), but did not need hospital treatment. The batch of vaccine has since been quarantined and the Medicines and Health care products Regulatory Agency is investigating.

Dr Caron Grainger, Joint Director of Public Health for NHS Coventry and the city’s council, said: “A 14-year-old girl took ill at a school in Coventry and was taken to University Hospital in the city where she later sadly died. Our sympathies are with the girl’s family and friends at this difficult time.”

The HPV virus is a sexually transmitted infection that causes up to seven in 10 cervical cancer cases. If any link were proved between the 14-year-old’s death and the jab it is thought it would be the first since the nationwide vaccination commenced last year. The Cervarix vaccine is being distributed to all schoolgirls aged 12 and over as part of the national campaign. By 2011 all girls under 18 will have been offered the jab. Ministers say the scheme will ultimately save 700 lives a year.

Earlier this month, the drug safety watchdog MHRA said that thousands of schoolgirls were suffering suspected adverse reactions to the vaccine. Doctors’ reports found that girls of 12 and 13 were experiencing convulsions, fever and paralysis. The analysis drawn up by MHRA found that 2,107 patients reported suspected adverse reactions, with several reporting multiple reactions.

Vaccination is not compulsory and consent is required before it is administered to the under-16s.

Full article

____________

Daily Mail
29.09.2009
By Daniel Martin

NHS Trust suspends cervical cancer vaccinations after girl, 14, dies within hours of jab

All cervical cancer vaccinations across Coventry have been suspended after a 14-year-old girl died hours after being given the cervical cancer vaccine.

Coventry Primary Care Trust said it had halted vaccinations while an investigation into Natalie’s death is carried out, but no nationwide suspension has been ordered by health officials.

A spokesman said: ‘An urgent investigation has been launched and while we wait for the results from the post mortem all vaccinations using the drug have been temporarily stopped’.

It is not yet known whether Natalie had an extreme - and very rare - reaction to a standard vaccine, or whether the particular dose she was given was from a rogue contaminated batch.

A number of her classmates have reported alleged side-effects from the jab.

Julie Roberts, the school’s headteacher, said special assemblies would be held.

In a letter to parents posted on the school’s website, Dr Roberts said the vaccine was given to all girls eligible for the treatment.

She said: ‘During the session an unfortunate incident occurred and one of the girls suffered a rare, but extreme reaction to the vaccine.’

Dr Roberts cautioned parents of girls who received the vaccine to be extra vigilant.

‘The most common adverse reaction after the HPV1 vaccine is mild to moderate short-lasting pain at the injection site,’ she said.

A post-mortem examination will take place to determine the exact cause of Natalie’s death.

The vaccine batch used at the school has been quarantined to test whether it is faulty or was contaminated during production or distribution.

Natalie’s mother Elaine,who lives with the teenager’s elder sister Abigail, 17, in Coventry was too distraught to comment.

Although other girls at the school, a mixed specialist music college with 1,400 pupils, suffered from dizziness and nausea after the jab it is understood that none has needed hospital treatment.

Last night, a fellow pupil gave a dramatic account of how Natalie collapsed.

The 15-year-old girl said: ‘We all had the jab today from Year Nine to the sixth form.

‘About an hour after having the jab Natalie went really pale and wasn’t breathing. I think it was around lunchtime.

‘She fainted in the corridor. I saw ambulance men pumping her chest then the teachers told us to go outside.

‘A lot of people were crying afterwards and we were all very worried.

‘We have to have three of the jabs in all and a lot of us don’t want to take the rest, but they’re telling us we have to because there will be side effects if we don’t have them all.’

Her mother said: ‘It’s all very, very worrying. We feel like our children are being treated like guinea pigs.

‘I wasn’t keen on my daughter having it in the first place but the school seemed insistent.’

Critics say the tragedy highlights the risks of mass vaccination because no testing regime can detect the rarest and potentially most lethal side effects.

Last night, there were calls for the entire cervical cancer vaccination programme to be suspended.

But the Department of Health refused to say whether it would go ahead for the tens of thousands of girls due to receive  the jab in the months ahead.

The injection is not compulsory but parents who do not wish their girls to have it must opt out of the programme.

The Medicines and Healthcare products Regulatory Agency (MHRA) received 2,137 reports of suspected side effects of Cervarix between April 14, 2008 and September 23 this year.

The total number of suspected reactions is 4,657.

In total, there were 575 reports relating to side effects at the site of the injection, such as swelling and extreme pain, and another 241 allergic reactions, such as rash, swollen face and swollen lips.

A total of 455 reports were linked to ‘psychogenic effects’ such as nausea, panic attacks and fainting while 955 were other recognised effects like headache and sickness.

A total of 330 reports were suspected reactions not currently recognised, such as palpitations, blurred vision, chest pain and flu-like illness.

The MHRA said on September 23 that the balance of risks and benefits of Cervarix remains positive.

Around the world, Cervarix and another version, Gardasil, have been linked to 30 deaths as well as cases of Guillain-Barre syndrome - a little-understood immune disorder.

‘NHS Coventry has taken the proactive step to quarantine the batch of vaccine being used as a precautionary measure only and have informed the regulatory authority.

‘We are conducting an urgent and full investigation into the events surrounding this tragedy.’

Dr Pim Kon, medical director at GlaxoSmithKline UK which manufactures Cervarix, said: ‘Our deepest sympathies are with the family and friends of the young girl.

‘We are working with the Department of Health and MHRA to better understand this case, as at this stage the exact cause of this tragic death is unknown.

‘As a precautionary measure, the batch of vaccine involved has been quarantined until the situation is fully understood.’

Full article

Related:

Vaccines - The Risks, the Benefits, the Choices (Film) *

Twelve-year-old girl paralysed ‘after being given cervical cancer jab’ - sacrilegious for doctors to say so *

Times: Question a doctor and lose your child - side effect don’t exist any more *

Boys to be injected with notoriously dangerous cervical cancer jab *

HPV Vaccine Makers - A Different Way Of Looking At Adverse Reactions *

Government compensation for vaccine-damaged children *

End of Nations - EU Takeover and the Lisbon Treaty